Doxycycline-Induced Photo-Onycholysis

Didier Rabar, MD; Patrick Combemale, MD; François Peyron, MD, PhD

Disclosures
In This Article

Discussion

The photosensitizing effect of cyclines has been well described and is mainly due to a phototoxic mechanism.[1] It seems to be mainly triggered by ultraviolet B (UVB) radiation and possibly also by UVA. The prevalence remains unknown, but its occurrence is probably greater than that indicated by the number of cases reported. The phenomenon differs according to the cyclin molecule used and is dose dependent: only a few cases have been reported with doses similar to that administered in the present case (100 mg/d). Doxycycline is one of the strongest photosensitizers, and phototoxicity is reportedly linked to lumidoxycycline,[2] one of its photoproducts. The pathogenesis of drug-related nail disorders is still unclear. Such onycholysis requires prolonged and intense exposure to the sun[3]; involvement of the toes is therefore well known during travel to tropical regions with sunny climates since the toes are often uncovered.

Such disorders usually affect most of the patient's nails. However, in some cases the thumb seems to be more or less unaffected.[4] Although photo-onycholysis is often combined with a rash, it can be the sole indication of tetracycline-induced photosensitization.[3,5] It is characterized by partial or complete detachment of the distal edge of the nail, with loss of adherence between the nail plate and nail bed and subsequent accumulation of substances and microorganisms. The detachment does not usually affect the lateral edges of the nail. Although some disorders are asymptomatic and their consequences are merely esthetic, others have painful and uncomfortable consequences and may hamper manual work and walking.[6] Bleeding or Raynaud's phenomenon may also be present, showing the involvement of vascular disorders.

The diagnosis is essentially clinical and in most cases is reached through elimination of all other possible kinds of onycholysis: dermatologic diseases (fungal disease, psoriasis, lichen planus, histiocytosis, atopic dermatitis, contact dermatitis, malignant tumor), systemic diseases (collagenosis, dysthyroidism, anemia, myeloma, neoplasia), or local causes (chemical, physical, cosmetic, traumatic). Although photo-onycholysis is mostly tetracycline induced,[7] cases have been reported in association with nonsteroid anti-inflammatory agents, psoralens, fluoroquinolones, anticancer drugs, retinoids, zidovudine, and quinine. Photo-onycholysis may occur at any time during treatment or even after its discontinuation. An accurate clinical history is essential to confirm the diagnosis of drug-related nail changes.

Treatment comprises discontinuation of the drug and local precautions: cutting the nails as short as possible and avoiding trauma, contact with irritating or caustic products, and prolonged contact with water. Although onycholysis may cause the loss of the nail, this condition regresses spontaneously, and total recovery is observed 3 to 6 months after cessation of tetracycline therapy. Some severe cases may evolve toward scaring of the nail bed and consequential dystrophy. As exposure to the sun is a major factor, re-ingestion of the molecule does not necessarily induce a recurrence of the disease.[6] When doxycycline is prescribed for malaria chemoprophylaxis, travelers should be informed of the possible side effects of this type of molecule and must be made aware of the necessity of protective measures against sun exposure, such as the use of a sun block on the skin and, for women, colored varnish on the nails.


CLICK HERE for subscription information about this journal.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....